Given the rapid deterioration in the patient’s condition, immediate control of her pain was needed. After a discussion with the patient, the options of blocks (brachial plexus or stellate ganglion) or IV Lidocaine infusion were offered. After a conversation via the interpreter describing the procedures and risks of each intervention, the patient did not feel she would tolerate nerve blocks, and opted for a Lidocaine infusion. She started taking over-the-counter Vitamin C and an urgent Lidocaine infusion was arranged with the interpreter present. A comprehensive physiotherapy course was arranged post infusion. These interventions helped to calm some of the inflammation, and gave a reduction in pain of about 40%.
A discussion on the use of opioids in chronic pain was initiated, and the patient was keen to explore ways to reduce her opioids if possible. She agreed to attempt to reduce her Oramorph consumption. In order to help this, capsaicin cream was offered, but she was unable to tolerate its application. She did however manage to stop her use of Oramorph and remained on 40 mg BD of MST.
Unfortunately, despite these improvements, the hand remained in a clawed state and the patient still experienced significant discomfort and allodynia. Baclofen was started, mirror therapy was requested in addition to regular physiotherapy, and after reducing and subsequently stopping her Amitriptyline, the patient was switched from MST to Tapentadol via a tapered switch. She received one-to-one psychology input with an interpreter present and her current social circumstances were explored along with her expectations and goals. The patient began desensitization therapy as part of her physiotherapy treatment, and the Tapentadol was slowly reduced in a controlled tapering manner.
9 months later, the hand still remained in a clawed position, but the allodynia and swelling had greatly improved. Pain scores were now 4 out of 10, and the patient had been able to move the elbow and wrist a lot more. The Tapentadol had been reduced to 50 mg BD, and Pregabalin (75 mg BD) had been started by the GP which the patient was tolerating well. The patient requested a further Lidocaine infusion to try and improve her hand, but given the significant reduction in pain, this was not offered at this consultation and the Pregabalin was increased. The patient was referred for Botox injections to the hand, which, after binding the hand in an “open” position post injections, greatly improved the appearance and function. The patient was engaging in daily desensitization practice and physiotherapy stretches, and this meant that she was now able to wear light clothing. The addition of Capsaicin cream which the patient was now able to tolerate, helped to desensitize the distal arm and hand more. A wrist block was offered, but the patient declined.
At 18 months and having had two sessions of Botox injections, the clawing of the hand had almost gone, the Tapentadol had been stopped, and the patient was now on Pregabalin 150 mg BD which she was tolerating well. Her movement had improved: she was now able to hold a cup of tea, and use cutlery appropriately. She was still engaging in regular desensitization and mirror techniques, and felt that she was a lot better in herself. She had been able to restart work in a shop part-time, and was able to care for herself. Her daughter had left home, but still regularly visited. The patient felt motivated to continue to improve her movement and felt much more able to manage her pain. She was taking English classes to improve her language skills, but hoped that her work in the shop would help this even though it was not in a customer-facing role.
She discussed the long-term consequences of being on Pregabalin, and a decision was made to reduce the dose of Pregabalin as she was able in a process overseen by the GP. The patient was discharged back to the GP with an open appointment (“see on symptoms”) for 12 months. She did not call back during this time.